The Morse landscape of a riemannian disk
Annales de l'Institut Fourier, Volume 43 (1993) no. 2, p. 503-507
We study upper bounds on the length functional along contractions of loops in Riemannian disks of bounded diameter and circumference. By constructing metrics adapted to imbedded trees of increasing complexity, we reduce the nonexistence of such upper bounds to the study of a topological invariant of imbedded finite trees. This invariant is related to the complexity of the binary representation of integers. It is also related to lower bounds on the number of points in level sets of a real-valued function on the tree. Our construction answers in the negative a question of Gromov, which was motivated by the study of the word metric on finitely generated groups.
Nous étudions la majoration de la fonctionnelle longueur le long des contractions en un point des lacets dans les disques riemanniens de diamètre et circonférence bornés. En construisant des métriques adaptées aux arbres plongés de complexité croissante, nous réduisons la démonstration de l’impossibilité d’une telle majoration à l’étude d’un invariant topologique des arbres finis plongés dans le disque. Cet invariant est lié à la complexité de la représentation binaire des entiers. Il est aussi lié aux minorants du nombre des points dans les ensembles de niveau d’une fonction à valeurs réelles sur l’arbre. Notre construction répond négativement à une question de Gromov, motivée par l’étude de la métrique des mots dans un groupe à un nombre fini de générateurs.
@article{AIF_1993__43_2_503_0,
     author = {Frankel, S. and Katz, Michael},
     title = {The Morse landscape of a riemannian disk},
     journal = {Annales de l'Institut Fourier},
     publisher = {Imprimerie Louis-Jean},
     address = {Gap},
     volume = {43},
     number = {2},
     year = {1993},
     pages = {503-507},
     doi = {10.5802/aif.1343},
     zbl = {0780.53035},
     mrnumber = {94c:53057},
     language = {en},
     url = {http://www.numdam.org/item/AIF_1993__43_2_503_0}
}
Frankel, S.; Katz, Michael. The Morse landscape of a riemannian disk. Annales de l'Institut Fourier, Volume 43 (1993) no. 2, pp. 503-507. doi : 10.5802/aif.1343. http://www.numdam.org/item/AIF_1993__43_2_503_0/

[1] M. Gromov, Asymptotic invariants of infinite groups, IHES preprint, 1992.